Send to:

Choose Destination
See comment in PubMed Commons below
J Dent Res. 1987 Feb;66 Spec No:680-8.

Iatrogenic causes of salivary gland dysfunction.


Saliva is important for maintaining oral health and function. There are instances when medical therapy is intended to decrease salivary flow, such as during general anesthesia, but most instances of iatrogenic salivary gland dysfunction represent untoward or unavoidable side-effects. The clinical expression of the salivary dysfunction can range from very minor transient alteration in saliva flow to a total loss of salivary function. The most common forms of therapy that interfere with salivation are drug therapies, cancer therapies (radiation or chemotherapy), and surgical therapy. These therapies can affect salivation by a number of different mechanisms that include: disruption of autonomic nerve function related to salivation, interference with acinar or ductal cell functions related to salivation, cytotoxicity, indirect effects (vasoconstriction/dilation, fluid and electrolyte balance, etc.), and physical trauma to salivary glands and nerves. A wide variety of drugs is capable of increasing or decreasing salivary flow by mimicking autonomic nervous system actions or by directly acting on cellular processes necessary for salivation: drugs can also indirectly affect salivation by altering fluid and electrolyte balance or by affecting blood flow to the glands. Ionizing radiation can cause permanent damage to salivary glands, damage that is manifest as acinar cell destruction with subsequent atrophy and fibrosis of the glands. Cancer chemotherapy can cause changes in salivation, but the changes are usually much less severe and only transient. Finally, surgical and traumatic injuries interfere with salivation because of either disruption of gland innervation or gross physical damage (or removal) of glandular tissue (including ducts).

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk